UK doctors have received a letter from the manufacturer (Cephalon) of modafinil/Provigil warning about the need to be aware of two serious side-effects that have recently been identified.
SERIOUS SKIN RASHES requiring hospitalisation and discontinuation of treatment have been reported in adults and children in association with use of modafinil within one to five weeks of initiation of treatment. Modafinil should be discontinued at the first sign of a rash and not restarted.
PSYCHIATRIC ADVERSE EVENTS including psychosis, mania, delusions, hallucinations, suicidal ideas and aggression have also been reported. If psychiatric symptoms occur, modafinil should be discontinued and not restarted. Caution should be exercised in administering modafinil to patients with a history of psychosis, depression or mania.
Modafinil is not approved for use in children for any indication.
MODAFINIL IN RELATION TO ME/CFS:
Modafinil is a drug that is currently being used in the symptomatic relief of excessive sleepiness associated with narcolepsy, obstructive sleep apnoea/hypoapnoea syndrome and moderate to severe shift work sleep disorder in adult patients.
Modafinil has also been assessed as a possible form of treatment for ME/CFS and two papers have been published in relation to this (Turkington et al 2004; Randall et al 2005). Given this new information it would not be sensible for people with ME/CFS to take part in clinical trials if they have a history of drug induced skin rashes or psychiatric illness.
For further information on the use of modafinil in ME/CFS see section 7:3 of ‘ME/CFS/PVFS – An Exploration of the Key Clinical Issues’ (MEA publication: 2007)
REPORTING ADVERSE DRUG EVENTS IN THE UK:
Information about UK adverse event reporting can be found at: www.yellowcard.gov.uk.
Dr Charles Shepherd
Hon Medical Adviser, ME Association
MEA literature can be obtained using the ORDER FORM on the MEA website,